IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Scale-Free Networks in International Trade

  • Thushyanthan Baskaran
  • Tilman Brück

The paper analyzes the network structure of international trade. Adapting a network approach developed in the physical sciences, we propose that international trade functions like a scale-free network. For each commodity group we calculate a characteristic parameter which reflects the structure of its trading network. We then insert this variable into an expanded gravity model to explore the effect of the network structure on the value of bilateral trade. The estimation suggests that, inter alia, globalization has reduced the value of trade per product group.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.diw.de/documents/publikationen/73/diw_01.c.43299.de/dp493.pdf
Download Restriction: no

Paper provided by DIW Berlin, German Institute for Economic Research in its series Discussion Papers of DIW Berlin with number 493.

as
in new window

Length: 27 p.
Date of creation: 2005
Date of revision:
Handle: RePEc:diw:diwwpp:dp493
Contact details of provider: Postal: Mohrenstraße 58, D-10117 Berlin
Phone: xx49-30-89789-0
Fax: xx49-30-89789-200
Web page: http://www.diw.de/enEmail:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. James E. Rauch, 1996. "Networks versus Markets in International Trade," NBER Working Papers 5617, National Bureau of Economic Research, Inc.
  2. Laszlo Matyas, 1997. "Proper Econometric Specification of the Gravity Model," The World Economy, Wiley Blackwell, vol. 20(3), pages 363-368, 05.
  3. Anderson, James E, 1979. "A Theoretical Foundation for the Gravity Equation," American Economic Review, American Economic Association, vol. 69(1), pages 106-16, March.
  4. Wilhite, Allen, 2001. "Bilateral Trade and 'Small-World' Networks," Computational Economics, Society for Computational Economics, vol. 18(1), pages 49-64, August.
  5. Egger, Peter, 2000. "A note on the proper econometric specification of the gravity equation," Economics Letters, Elsevier, vol. 66(1), pages 25-31, January.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:diw:diwwpp:dp493. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Bibliothek)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.